Gallerani M, Imberti D, Mari E, Marra A, Manfredini R. Risperidone and pulmonary embolism: a harmful association? Case series and review of the literature. Objective: Risperidone is an atypical antipsychotic drug used to treat a number of psychiatric diseases, such as schizophrenia,
schizoaffective and bipolar disorders and irritability in children with autism. Moreover, it is also often administered for short‐term treatment of persistent aggression in people with moderate‐to‐severe Alzheimer's dementia. A possible association between risperidone
and venous thromboembolism (VTE) has been described. We intended to verify the dimension of the problem in our hospital setting. Methods: We considered all consecutive patients hospitalised in our Internal Medicine Department from January 2004 to December 2010, who were treated with
risperidone and presented pulmonary embolism (PE). Results: Four cases of patients, apparently free from the well‐known major risk factors for VTE (i.e. cancer, prolonged immobilisation, acute cardiac and respiratory failure, infections), who presented PE associated with risperidone
therapy, were reported in details. Conclusions: A review of the available literature, discussing the possible different pathogenic reasons for this increased risk of VTE, is provided.